Texas, 2021

Hail and Damaging Winds in Texas, May 3, 2021

May 3, 2021 · NWS MAF · 12 events in 5 counties and zones

An upper level trough was over New Mexico, and a cold front was across the central Permian Basin. High instability was in place across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over New Mexico, and a cold front was across the central Permian Basin. High instability was in place across the area. These conditions resulted in thunderstorms with hail and strong winds developing across the northern Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 3, 1:12 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 3, 1:12 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
212 PM CDT Mon May 3 2021

.DISCUSSION...

Cooler conditions are expected the next few days before hot
temperatures and a chance for storms return late this week.

Currently, surface observations show a cold front stretched across
the central Permian Basin and SE NM. This front has stalled due
to strong surface heating and height falls ahead of an upper
trough over NM. Ahead of the front, temperatures have warmed well
into the 80's with some 90's across the Rio Grande and Pecos River
Valleys amid downslope, westerly winds. The very dry air and
strong winds have again brought some fire weather concerns. Find
more details below.

Hi-res models show storms developing over the next few hours along
and just behind the cold front across our northern counties. The
highest coverage of storms will be north of our area, but storms
are likely along and north of a Hobbs to Lamesa to Snyder line.
The main threat will be large hail and damaging winds. These
storms should quickly move out of the area this evening as the
cold front surges back south. Gusty winds and much cooler
conditions are expected behind the front tonight into Tuesday
morning. High winds will develop through Guadalupe Pass through
the morning hours so have the High Wind Warning in effect there.

A beautiful day is expected Tuesday with highs generally in the mid
to upper 70's with light winds. An upper ridge builds in midweek
with temperatures rebounding to seasonal levels. Another weak front
may sneak in Thursday with very little fanfare. The ridge breaks
down Friday as a shortwave moves across the area. This could allow
for a few storms to develop along the dryline over the higher
terrain. Dry conditions and very hot temperatures look to return
this weekend with highs mostly in the 90's.

&&

.FIRE WEATHER...

Elevated Fire Weather is currently confined to the higher terrain
and portions of west Texas where there is a gusty west wind and
critical RH. A Fire Danger Statement is in effect for this region
until early this evening. Fire danger remains low overall as 100-hr
fuel moisture is above the 50th percentile due to recent
precipitation. A cold front currently located across our northern
counties will clear the region this evening. Behind the front, RH
will remain above critical tomorrow with a light north wind. Fire
weather is not expected for the rest of this week as RH remains
at or above critical and winds remain light.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     54  74  51  83 /  10   0   0   0
Carlsbad                       50  74  52  88 /  10   0   0   0
Dryden                         59  83  57  87 /   0   0   0   0
Fort Stockton                  54  77  56  88 /   0   0   0   0
Guadalupe Pass                 47  69  55  82 /  10   0   0   0
Hobbs                          48  72  50  83 /  20   0   0   0
Marfa                          45  76  47  85 /   0   0   0   0
Midland Intl Airport           53  74  52  83 /   0   0   0   0
Odessa                         53  74  53  84 /   0   0   0   0
Wink                           52  78  54  88 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 10 PM this evening to 5 AM MDT Tuesday
     for Guadalupe and Delaware Mountains.

&&

91/29
Hazardous weather outlook, May 3, 1:04 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
204 PM CDT Mon May 3 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
204 PM CDT Mon May 3 2021 /104 PM MDT Mon May 3 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Elevated fire weather conditions are expected today from the
Guadalupe and Delaware Mountains and Culberson County eastward to
Winkler County and southward to the Davis Mountains and Marfa
Plateau.

Strong to severe thunderstorms are possible this afternoon and
evening across the northern Permian Basin and northern Lea County.
Large hail, damaging winds, and frequent lightning will be the main
threats.

A High Wind Warning is in effect for Guadalupe Pass tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 3, 2:35 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
235 PM MDT Mon May 3 2021

NMZ029-032115-
Northern Lea County NM-
235 PM MDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 315
PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
McDonald, or 10 miles south of Tatum, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tatum, McDonald, Crossroads, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern New Mexico.

LAT...LON 3340 10305 3337 10306 3312 10306 3300 10329
      3321 10365 3357 10334 3357 10328
TIME...MOT...LOC 2034Z 226DEG 16KT 3310 10327

24
Special weather statement, May 3, 2:44 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
344 PM CDT Mon May 3 2021

TXZ046-047-032130-
Dawson TX-Borden TX-
344 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN AND
NORTHEASTERN DAWSON COUNTIES UNTIL 430 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Lamesa Municipal Airport, or 9 miles north of
Lamesa, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Punkin Center, Hancock and Arvana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.

LAT...LON 3274 10160 3280 10207 3296 10209 3296 10163
TIME...MOT...LOC 2044Z 260DEG 18KT 3286 10199

24
Special weather statement, May 3, 3:07 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
307 PM MDT Mon May 3 2021

NMZ029-032130-
Northern Lea County NM-
307 PM MDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA COUNTY UNTIL 330
PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Bronco, or 15 miles west of Plains, moving northeast
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Lea
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern New Mexico.

LAT...LON 3301 10306 3301 10307 3315 10317 3321 10306
TIME...MOT...LOC 2107Z 233DEG 11KT 3311 10308

49

The radar

The Lubbock radar (KLBB), 82 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Borden

When
May 3, 3:29 PM CST to 3:34 PM CST
Where
Borden County, 16 mi NW of Gail
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.934, -101.625

Hail, Scurry

When
May 3, 5:05 PM CST to 5:10 PM CST
Where
Scurry County, 23 mi W of Inadale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.530, -101.075

Thunderstorm Wind, Scurry

When
May 3, 5:05 PM CST to 5:06 PM CST
Where
Scurry County, 23 mi W of Inadale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.530, -101.075

A thunderstorm produced wind gusts estimated up to 60 mph.

Hail, Scurry

When
May 3, 5:07 PM CST to 5:12 PM CST
Where
Scurry County, Ira
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.580, -101.000

Hail, Mitchell

When
May 3, 5:10 PM CST to 5:15 PM CST
Where
Mitchell County, 3 mi E of Cuthbert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.480, -100.978

Hail, Scurry

When
May 3, 5:20 PM CST to 5:25 PM CST
Where
Scurry County, Dunn
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.570, -100.880

Hail, Scurry

When
May 3, 5:28 PM CST to 5:33 PM CST
Where
Scurry County, 3 mi S of Dunn
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
32.527, -100.880

Hail, Borden

When
May 3, 6:15 PM CST to 6:20 PM CST
Where
Borden County, 16 mi NE of Gail
Measured
1.5 in hail
Property damage
$400
Reported by
Trained Spotter
Coordinates
32.934, -101.235

A thunderstorm produced hail seven miles northwest of Fluvanna. There was a report of broken home windows. The cost of damage is a very rough estimate.

Thunderstorm Wind, Borden

When
May 3, 6:35 PM CST
Where
Borden County, 17 mi NE of Gail
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.944, -101.223

A thunderstorm produced a 59 mph wind gust three miles west northwest of Fluvanna.

Hail, Gaines

When
May 3, 6:47 PM CST to 6:52 PM CST
Where
Gaines County, 8 mi N of Seminole
Measured
0.88 in hail
Reported by
Public
Coordinates
32.836, -102.650

A thunderstorm produced nickel sized hail eight miles north of Seminole. There was a lot of leaves and small tree limbs down in the area.

Hail, Scurry

When
May 3, 7:42 PM CST to 7:47 PM CST
Where
Scurry County, Hermleigh
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.630, -100.750

Hail, Dawson

When
May 3, 7:46 PM CST to 7:51 PM CST
Where
Dawson County, Lamesa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.730, -101.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954187, 954188, 954190, 954194, 954200, 954214, 954203, 954208, 954209, 954210, 954211, 954212.